I am a very active 34-year old woman living in Miami. I have seasonal allegies to begin with, but I've noticed lately that when I do exercise outside, particularly running and cycling, that I develop a rash (or it could be hives) on my arms and sometimes on my legs.
This rash is blotchy red and it stings and itches. It was bad this morning when I went cycling, and I was also suffering from hayfever. When I stop the exercise it goes away immediately. I also wore sunblock, though I don't think that is the cause.
I'm concerned, because I adore these activities, and I don't want to have to stop them (I hope I'm not allergic to my favorite sports!). This rash is also very bothersome when I am doing the activity.
I don't always get this rash - when I am biking in other states or when I am working out indoors, I don't think I get it.
If you know what this is, or have any advice for me, I would greatly appreciate it. Thanks very much. Randi M.
While it is not easy to make a diagnosis of the cause of a rash without seeing what it looks like, one possible cause of what you are describing is called "cholinergic urticaria". It behaves exactly as you have described. It is not a serious problem, but an annoying one. You might try antihistamines prior to activity. The reason for the rash is usually a histamine release with the heat generated by activity. The antihistamine works to block this.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.